Funnel Cloud, Sac
- When
- August 16, 6:03 PM CST
- Where
- Sac County, 2 mi S of Lake View
- Reported by
- Public
- Coordinates
- 42.291, -95.050
Public picture of funnel cloud on social media.
Despite a lack radar returns, enhanced development within a cumulus field resulted in a funnel cloud spotted in western Iowa. While no precipitation or damage occurred, the environment was favorable for funnel cloud development owing to low-level 0-3 km CAPE just over 100 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Despite a lack radar returns, enhanced development within a cumulus field resulted in a funnel cloud spotted in western Iowa. While no precipitation or damage occurred, the environment was favorable for funnel cloud development owing to low-level 0-3 km CAPE just over 100 J/kg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 16, 5:22 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 622 PM CDT Tue Aug 16 2022 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Tuesday/ Issued at 242 PM CDT Tue Aug 16 2022 Key Messages: - Monitoring fog potential tonight - Thunderstorm chances return Friday and Saturday The residual low level moisture/fog quickly transitioned to a gradually elevating cumulus field across central Iowa today. This cumulus field will should erode towards sunset though soundings and cross sections suggest higher relative humidity values do linger around 4 kft. Ridge of high pressure to the north will settle south into the area tonight. Still monitoring the potential for fog tonight with dew point values in the upper 50s to low 60s. With low temperatures forecast below these current dew points, the old fog forecasting cross over temperature would be eclipsed. The wind becoming light under the ridge would also be favorable thus the fog potential may be reliant on if the cumulus field does dissolve. The current numerical guidance is downplaying the fog potential and has shifted it to the west. River valley fog is possible/likely and will continue to monitor and may need to increase fog potential through the evening. Another pleasant day Wednesday with cumulus likely developing again during the mid to late morning hours. Some instability will be moving south through Minnesota ahead of a weak system with a few showers and thunderstorms possible there. A few of the CAMs and other guidance bring some activity into far northern Iowa but review of proximity soundings through that area reveal a warm layer aloft that should cap any convection into the area given weak forcing. Even if something is able to push through the warm layer, it would remain below severe limits. Convective chances will settle further south into Iowa on Thursday with temperatures warming a bit more into the 80s into central and southern Iowa. The overall instability on Thursday is not great either with mostly thin CAPE profiles. A stronger PV anomaly will arrive Friday and into Saturday and eventually evolve into a closed upper low. Climatology of similar systems would immediately suggest the potential for landspout funnels during the updraft phase. Favorable conditions with a slow moving to stalled boundary with horizontal vorticity generated along it, along with 0-3 km CAPEs increasing to over 100 J/kg would promote vertical stretching. The 500 mb core does not look overly cold and at around -12C which will limit lapse rates for more intense convection once any storms do develop but still there can always be a threat for isolated severe pulse type storms due to the overall lack of deep shear. Will continue to monitor this time period. The forecast into Sunday will depend on how quickly the upper low departs, which can be delayed from current guidance this far out. At this time, precipitation should be off to the east by sometime Sunday followed high pressure ridging in early next week. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 621 PM CDT Tue Aug 16 2022 Scattered cumulus will continue to decrease this evening, with ceilings improving further across all terminals over the next few hours. Skies will clear out overnight, though some localized fog is possible in low lying areas, mainly over western Iowa. Otherwise no major concerns into Wednesday, with winds remaining light and possible patchy clouds causing little impact. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Bury
Hazardous Weather Outlook National Weather Service Des Moines IA 247 PM CDT Tue Aug 16 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-172000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 247 PM CDT Tue Aug 16 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms return Friday and Saturday. The severe weather potential will continue to be evaluated this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time.
The Des Moines radar (KDMX), 126 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 funnel cloud. Local standard time, as filed.
Public picture of funnel cloud on social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054884.